[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.142.229. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1969

Subepidermal Bullous Disease With a Circulating Anticoagulant

Author Affiliations

Brooklyn, NY

From the Division of Dermatology, Department of Medicine, State University of New York, Downstate Medical Center and Kings County Hospital Center, Brooklyn, NY. Dr. Miller is also associated with Maimonides Hospital of Brooklyn.

Arch Dermatol. 1969;99(2):161-169. doi:10.1001/archderm.1969.01610200033006
Abstract

A case of bullous dermatitis associated with a circulating anticoagulant is presented. The course of the disease was prolonged (three years) and characterized by frequent exacerbations separated by short, partly incomplete remissions. The morphologic pattern of the cutaneous eruption was not characteristic of any of the bullous dermatoses, though it bore some resemblance to dermatitis herpetiformis. The histopathologic findings did not allow differentiation beyond the diagnosis of subepidermal bullous dermatosis. A therapeutic trial with sulfones was inconclusive while the response to large doses of systemic steroids was fair. Studies of coagulation revealed that the anticoagulant was an inhibitor of formed thromboplastin. The anticoagulant was first demonstrated before the patient received any blood transfusion. Results of subsequent coagulation studies were within normal limits.

×